Florida, 2017

Hail and Damaging Winds in Florida, June 15, 2017

June 15, 2017 · NWS JAX · 11 events in 5 counties and zones

A deepening upper level trough across GA and the eastern Gulf of Mexico destabilized the mid and upper levels under prevailing moist WSW flow. This upper forcing in concert with convection along the sea breezes and resultant outflows triggered scattered severe storms in the afternoon and early evening across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deepening upper level trough across GA and the eastern Gulf of Mexico destabilized the mid and upper levels under prevailing moist WSW flow. This upper forcing in concert with convection along the sea breezes and resultant outflows triggered scattered severe storms in the afternoon and early evening across NE FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 8:31 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 8:31 AM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
931 AM EDT Thu Jun 15 2017

...Locally heavy rain and lightning expected this afternoon...

.UPDATE...Low level ridge axis will reside across the south central
part of the peninsula today. This afternoon the region will see
more scattered to numerous showers and thunderstorms this early
afternoon through mid evening. Southwest low level flow along the
Nature Coast will prevail today will help advect scattered
convection initially into the Suwannee Valley and isolated
convection over interior SE Georgia. This morning, water vapor
imagery indicated a little vort lobe rotating around the base of
the upper level trough. This disturbance is near Tallahassee area
and is advecting east-southeast that will be the impetus inition
of convection. Along the coastal region to the Space coast, a
southeast wind will prevail with precipitable water values around
1.9" residing there. The east coast sea-breeze will push further
inland around Flagler and southern St. John's county this
afternoon where up the coast the sea breeze is anticiptaed to be a
little more pinned. Eventually the sea breezes will merge around
or just west I-95 this afternoon where scattered to numerous
showers and thunderstorms are anticipated. Showers will be more
numerous over NE Florida where the best moisture resides and more
isolated to scattered across the northern tier counties along the
Altamaha River Basin. Locally heavy rain and lightning the main
concerns given the relatively high PW (1.8-2.0 inches) and surface
based capes (2000-4000J). The storms will fade out in the evening
after loss of heating.

&&

.AVIATION...Another round of afternoon scattered storms expected
and have VCTS at all terminals with PRB30 for TSRA with
intermittent MVFR conditions through the afternoon as some heavy
showers are anticipated across the region. Thunderstorms will
begin to wane markedly toward sundown with some residual but isolate
storms around the I-95 corridor to the coast thhrough 03z.
Otherwise, most locations will have VFR conditions this evening. Patchy
low clouds and fog possible during the pre-dawn hours Friday
morning and may have ocnl MVFR cigs at GNV and VQQ between 09Z-
13Z.

&&

.MARINE...Sfc ridge will remain east and southeast of the
area waters maintaining south to southwest flow through
Friday except for east coast sea breeze each day. Scattered
storms will move offshore during the late afternoon/eve.
Slightly stronger southerly flow Thu night and Fri night as
a sfc trough develops inland over SE GA...increasing local
pressure gradient. During the weekend, sfc ridge lifts a little
northward with speeds still aob 15 kt. Winds may begin to turn
a little more south to southeasterly Sunday through early next
week as tropical wave moves through the eastern Gulf/Yucatan.

Rip Currents: A moderate risk along the northeast Fl beaches
due to a long period swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  71  90  72 /  40  30  60  30
SSI  86  75  86  76 /  30  30  40  30
JAX  89  72  89  72 /  50  40  60  30
SGJ  86  72  86  72 /  50  30  50  40
GNV  89  71  88  71 /  50  30  60  20
OCF  89  71  88  71 /  50  30  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Shashy/McGinnis
Hazardous weather outlook, Jun 15, 3:32 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
432 AM EDT Thu Jun 15 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-160830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
432 AM EDT Thu Jun 15 2017

...Locally Heavy Rainfall from Slow Moving Thunderstorms...
...Moderate Risk of Rip Currents Today...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Slow moving thunderstorms will again cause locally heavy rainfall
this afternoon and early evening, with 2 to 4 inch accumulations
possible. A few storms may become strong as well with gusty winds
and frequent lightning.

There is a Moderate Risk of Rip Currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain, 2 lightning, 2 hail. Local standard time, as filed.

Heavy Rain, Marion

When
June 15, 1:20 PM EST to 2:20 PM EST
Where
Marion County, 0.69 mi S of Belleview
Reported by
Trained Spotter
Coordinates
29.060, -82.050

A spotter measured 2.25 inches of rainfall in one hour.

Thunderstorm Wind, Duval

When
June 15, 2:56 PM EST
Where
Duval County, 0.69 mi S of (Jax)jacksnville Int
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.490, -81.680

Several light poles were blown over at the UPS Building near Pecan Park Road and Cole Flyer Road. The building suffered some structural damage. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Lightning, Duval

When
June 15, 3:10 PM EST
Where
Duval County, 0.91 mi NE of Aldridge
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.460, -81.590

A home was struck by lightning. A person inside was shocked.

Heavy Rain, Marion

When
June 15, 3:45 PM EST to 4:45 PM EST
Where
Marion County, Weirsdale
Reported by
Public
Coordinates
28.980, -81.920

The public estimated 3 inches of rainfall in one hour.

Thunderstorm Wind, Marion

When
June 15, 4:20 PM EST
Where
Marion County, 0.69 mi S of Oklawaha
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.040, -81.930

A tree was blown down.

Thunderstorm Wind, Marion

When
June 15, 4:20 PM EST
Where
Marion County, 0.69 mi S of Belleview
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.060, -82.050

A tree was blown down.

Thunderstorm Wind, Putnam

When
June 15, 5:05 PM EST
Where
Putnam County, Peniel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.620, -81.700

Tree limbs were blown down onto power lines and large hail (size unknown) was reported.

Hail, Clay

When
June 15, 5:50 PM EST
Where
Clay County, 1.38 mi N of Doctors Inlet
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.120, -81.770

A video of quarter size hail near Doctor's Inlet was shared with the NWS.

Hail, Clay

When
June 15, 5:55 PM EST
Where
Clay County, 1.38 mi N of Doctors Inlet
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.120, -81.770

Hail was photographed and shared from Doctor's Inlet area.

Thunderstorm Wind, Clay

When
June 15, 6:10 PM EST
Where
Clay County, Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.150, -81.750

Thick tree branches, about 6 inches in diameter, were blown down from trees.

Lightning, St. Johns

When
June 15, 6:57 PM EST
Where
St. Johns County, 0.91 mi SE of South Durbin
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.010, -81.370

Lightning struck a tree and caught fire. Fire was extinguished by fire crews. Cost of property damage was not reported, but estimated so the event could be included in storm data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706294, 706298, 706296, 706295, 706299, 706300, 706301, 706292, 706293, 706302, 706297.